Tornadoes · United States · Oklahoma · 2009

EF0 tornado, Pawnee, Oklahoma, March 24, 2009

This EF0 tornado ran 3.5 miles across Pawnee County on March 24, 2009, touching down at 1:29 AM CDT and reaching 150 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 24, 2009
Touchdown
1:29 AM CDT (06:29 UTC)
Lifted
1:38 AM CDT (06:38 UTC)
On the ground
9 minutes
Path length
3.5 miles (5.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Pawnee County
Touchdown point
36.265, -96.800
Lift-off point
36.316, -96.757
Record number
0903240029-01

What the Weather Service recorded

Several severe thunderstorms occurred from overnight on the 23rd to the morning hours of the 24th.

A tornado damaged a mobile home, destroyed a storage barn, and snapped large limbs off numerous trees. Maximum winds based on this damage were 70 to 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 04:44 UTC and running to 10:00 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC03:00 UTCWind AdvisoryTSA
22:20 UTC04:44 UTCTornado WatchTSA
00:37 UTC01:30 UTCSevere Thunderstorm WarningTSA
01:28 UTC02:03 UTCSevere Thunderstorm WarningTSA
04:44 UTC10:00 UTCSevere Thunderstorm WatchTSA
06:11 UTC13:00 UTCWind AdvisoryTSA
06:27 UTC07:30 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Mar 23, 11:36 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 23, 11:36 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1136 PM CDT MON MAR 23 2009

.DISCUSSION...
SCATTERED TSRA WILL AFFECT PARTS OF ERN OK AFTER 06Z...WITH
BETTER CHANCES FOR TSRA AT KMLC..KRVS AND KTUL TOWARDS 12Z WHEN
MVFR CIGS AND LOCAL IFR VISIBILITIES CAN BE EXPECTED IN THUNDERSTORMS
AS A COLD FRONT APPROACHES. THIS BOUNDARY AND LINE OF STORMS WILL
TRANSLATE EAST DURING THE MORNING AND WILL AFFECT THE ARKANSAS TAF
SITED FROM LATE AFTERNOON ON. VFR CONDITIONS CAN BE EXPECTED
ACROSS THE OK TAF SITES AFTER 18Z...WITH VFR CONDITIONS A FOR THE
REST OF THE TAF SITES AFTER 00Z.

&&

.PREV DISCUSSION... /ISSUED 900 PM CDT MON MAR 23 2009/

DISCUSSION...
SEVERE THUNDERSTORM CURRENTLY MOVING ACROSS EASTERN PAWNEE COUNTY
INTO SOUTHERN OSAGE COUNTY. STORM INITIALLY MOVED RIGHT OF THE
MEAN FLOW...HOWEVER THE LAST FEW VOLUME SCANS FROM KINX INDICATES
THE STORM HAS BEGUN TO LIFT MORE NORTHEAST. GIVEN THE LATEST
STORM MOTION TRENDS...COUPLED WITH THE CELL MOVING INTO A MORE
STABLE AIRMASS...SUGGESTS A SLOW WEAKENING TREND OVER THE NEXT
HOUR OR SO. ADDITIONAL LEFT MOVING CELLS HAVE STARTED TO DEVELOP
FURTHER WEST ACROSS CENTRAL OKLAHOMA AS MID LEVEL LAPSE RATES
CONTINUE TO STEEPEN. SOME OF THESE STORMS MAY MOVE INTO
PAWNEE/OSAGE COUNTIES OVER THE NEXT FEW HOURS.

AS COLD FRONT PUSHES INTO NORTH CENTRAL OKLAHOMA AROUND MIDNIGHT...
EXPECT LINE OF STRONG TO SEVERE STORMS TO RAPIDLY DEVELOP...AND
BEGIN TO PUSH INTO NORTHEAST OKLAHOMA. THIS ACTIVITY WILL CONTINUE
MOVING SOUTHEAST OVERNIGHT AND SHOULD MOVE INTO NORTHWEST ARKANSAS/
SOUTHEAST OKLAHOMA LATE TONIGHT. CURRENT FORECAST GENERALLY ON
TRACK. WILL UPDATE TO TWEAK TIMING OF FRONTAL POSITION/THUNDERSTORM
LINE OVERNIGHT GIVEN LATEST TRENDS AND AFTER 00Z NAM DATA BECOMES
AVAILABLE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, Mar 24, 12:55 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 AM CDT TUE MAR 24 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 AM CDT TUE MAR 24 2009

...SEVERE WEATHER CHANCES CONTINUE AS A COLD FRONT ENTERS THE
REGION THIS MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.

TORNADO.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 AM.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS .
ONSET...AFTER 3 AM.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING .

DISCUSSION...
A SURFACE COLD FRONT WAS STRETCHED FROM NORTHEAST KANSAS
THROUGH NORTHWEST OKLAHOMA. WIDELY SCATTERED STRONG TO SEVERE
STORMS HAVE BEEN DEVELOPING AND MOVING EAST TO NORTHEAST OUT AHEAD
OF THE FRONT ACROSS PARTS OF CENTRAL AND EASTERN OKLAHOMA. A
SQUALL LINE HAD DEVELOPED ACROSS PARTS OF CENTRAL KANSAS...AND
THIS ACTIVITY IS EXPECTED TO BACKBUILD INTO CENTRAL OKLAHOMA AS THE
NIGHT PROGRESSES. STRONG SHEAR IN PLACE ACROSS THE REGION WILL
CONTINUE TO OVERCOME MARGINAL INSTABILITY. WHILE STRAIGHT LINE
WINDS AND HAIL WILL BE THE PRIMARY THREATS...A BRIEF SPIN UP WILL
BE POSSIBLE WITH ANY DISCRETE CELL...AND WITHIN THE MAIN SQUALL
LINE AS IT MOVES INTO NORTHEAST OKLAHOMA LATER THIS MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS PARTS
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY MORNING WITH
THE CONTINUED THREAT FOR HEAVY RAINFALL. THE SEVERE THREAT WILL
LIKELY END TUESDAY AFTERNOON AS THE COLD FRONT PASSES THROUGH THE
REGION. WINDS WILL REMAIN GUSTY TUESDAY BEHIND THE FRONT.

ANOTHER FAST MOVING UPPER DISTURBANCE MAY RESULT IN THUNDERSTORMS BY
WEDNESDAY NIGHT. A STRONG UPPER LEVEL SYSTEM IS FORECAST TO IMPACT
THE AREA BY LATE THIS WEEK...WITH HIGH THUNDERSTORM CHANCES ON
FRIDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER MAY BE ONGOING ACROSS PORTIONS OF THE AREA TUESDAY
MORNING. LATER FORECASTS NEED TO BE MONITORED CONCERNING THE
SEVERE WEATHER THREAT LATER IN THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 23, 8:19 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
819 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             2 SE HALLETT            36.21N 96.54W
03/23/2009  E1.75 INCH       PAWNEE             OK   AMATEUR RADIO

&&

JBM
Special weather statement, Mar 24, 12:04 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1204 AM CDT TUE MAR 24 2009

OKZ054-059-240530-
OSAGE OK-PAWNEE OK-
1204 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND PAWNEE

AT 1203 AM CDT...DOPPLER RADAR INDICATED SHOWERS ALONG A LINE
EXTENDING FROM 25 MILES SOUTHWEST OF PAWNEE TO 12 MILES SOUTH OF
BARNSDALL...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED
INCLUDE...PAWHUSKA...OSAGE...HOMINY...WYNONA...FAIRFAX...BARNSDALL...
PERSHING...TALLANT...NELAGONEY...BURBANK...OKESA...PAWNEE...JENNINGS.
..HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND AND RALSTON.

WIND GUSTS TO 50 MPH WILL BE POSSIBLE.

LAT...LON 3669 9707 3678 9610 3627 9610 3616 9668
      3616 9681 3625 9683 3625 9692 3633 9692
      3635 9703 3651 9704 3654 9699 3656 9690
      3659 9690 3660 9691 3658 9699 3659 9704
      3666 9708
TIME...MOT...LOC 0501Z 223DEG 32KT 3617 9720 3639 9616
Special weather statement, Mar 24, 1:01 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
101 AM CDT TUE MAR 24 2009

OKZ054>057-059>061-240700-
CRAIG OK-NOWATA OK-OSAGE OK-PAWNEE OK-ROGERS OK-TULSA OK-WASHINGTON
OK-
101 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN ROGERS...NORTHWESTERN CRAIG...NOWATA...
     WASHINGTON...OSAGE...NORTHERN TULSA AND PAWNEE

AT 100 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF FAIRFAX TO 3 MILES NORTHWEST OF
WYNONA TO OOLOGAH...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...DELAWARE...
LENAPAH...WANN...WATOVA...NEW ALLUWE...OOLOGAH...TALALA...PAWHUSKA...
SHIDLER...AVANT...WYNONA...WOLCO...FAIRFAX...BARNSDALL...PERSHING...
TALLANT...NELAGONEY...BURBANK...OKESA...APPERSON...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER...HULAH...GRAINOLA...BARTLESVILLE...
VERA...RAMONA...OCHELATA...DEWEY...COPAN...CENTRALIA...HOLLOW...
CENTRAILIA AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3699 9517 3633 9564 3650 9642 3648 9693
      3676 9684 3679 9676 3700 9674
TIME...MOT...LOC 0600Z 210DEG 32KT 3656 9676 3658 9637
          3643 9570
Local storm report, Mar 24, 1:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
104 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND GST FORAKER                 36.87N 96.57W
03/24/2009  M59 MPH          OSAGE              OK   MESONET

&&

JBM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

5.5 hours after it, 73 km from the path. March 24, 2009.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -43374, lifted condensation level 1233 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2009-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 53 square meters per square second, 0 to 6 km bulk shear 91 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-43374 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
91 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

The surface observations

Stillwater Municipal (SWO), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
04:49 UTC66.253.6180° 29 kt481001.7-TSRA
04:53 UTC6653160° 29 kt391002.7-TSRA
05:32 UTC64.459130° 7 kt1003.7+TSRA
05:41 UTC64.45970° 11 kt1002.4TSRA
05:50 UTC62.659300° 8 kt1002.4+TSRA BR
05:53 UTC6359260° 13 kt1003+TSRA BR
05:57 UTC60.855.4280° 22 kt261002.4+TSRA BR
06:06 UTC57.253.6310° 12 kt261002+TSRA BR
06:17 UTC60.853.6240° 10 kt241003.4VCTS +RA
06:26 UTC5953.6120° 11 kt1002RA
06:43 UTC5955.4100° 9 kt1001.4VCTS -RA
06:53 UTC595580° 5 kt1001.4
07:03 UTC60.855.4290° 3 kt1002.4VCTS
07:16 UTC5955.4210° 4 kt1003+TSRA BR
07:23 UTC60.855.4200° 9 kt151002.7TSRA
07:32 UTC60.855.4200° 8 kt1002.7VCTS -RA
07:44 UTC60.853.6170° 9 kt1002VCTS
07:53 UTC5954190° 7 kt1002.4TS
08:05 UTC57.253.6200° 12 kt161003+TSRA BR
08:18 UTC57.253.6170° 3 kt1002-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the touchdown began at 06:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:33 UTCTORNADO4 Se PawneePawnee, OKRADAR INDICATED TORNADO COMPLETELY DESTROYED A BARN. PRODUCED SIGNIFICANT DAMAGE TO A NURSERY AND TREES. LOCATION OF SITE DESCRIBED TO BE AT 349150 E 0500 RD. EAST SIDE OF INTERSECTION AT HIGHWAY 18 AND E 0500 RD. NE AND
06:33 UTCTORNADO4 Se PawneePawnee, OKRADAR INDICATED TORNADO COMPLETELY DESTROYED A BARN. PRODUCED SIGNIFICANT DAMAGE TO A NURSERY AND TREES. LOCATION OF SITE DESCRIBED TO BE AT 349150 E 0500 RD. EAST SIDE OF INTERSECTION AT HIGHWAY 18 AND E 0500 RD. NE AND
07:07 UTCHAIL 0.8810 E DrumrightCreek, OK
07:45 UTCHAIL 11 Se MulhallLogan, OKPEA TO QUARTER HAIL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of March 24, 2009

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 2411:10 PM CDTEF1Jackson Parish, LA1.180$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.